Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 177, NWS Springfield, MO

July 20, 1997Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 1997, 4:52 PM CDT for Texas County, Missouri. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1997, 4:52 PM CDT (21:52 UTC)
Expired
Jul 20, 1997, 5:25 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Texas County, MO

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:02 PM CDTHail 0.88Raymondville, MO
Jul 20, 5:30 PM CDTThunderstorm WindCabool, MOThunderstorm winds estimated at 60 mph downed several large trees and power lines in the northern sections of town. A portable sign was blown over damaging a car windshield.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1101 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 202155 RRA
SVRSGF
MOC215-202225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CDT SUN JUL 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  TEXAS COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 525 PM CDT

* SOME AREAS AFFECTED
  HIGHWAY 137 BETWEEN LICKING AND RAYMONDVILLE

* AT 450 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL THE SIZE OF QUARTERS.  THIS STORM WAS LOCATED
  8 MILES NORTHEAST OF HOUSTON NEAR LICKING AND WAS NEARLY 
  STATIONARY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEA.VY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

MS/DA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:15 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 20, 2:15 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SUN JUL 20 1997

SATELLITE AND SURFACE OBSERVATIONS SHOW OUTFLOW BOUNDARY FROM LAST
NIGHTS CONVECTIVE ACTIVITY OVER KANSAS HAS SPREAD EASTWARD INTO THE SZL
TO SGF.  KSGF SHOWS TSRA ACTIVITY OFF TO AN EARLY START JUST AHEAD OF
BOUNDARY TO THE EAST OF SGF.  LEADING EDGE OF NEW KS ACTIVITY ALSO
ENTERING OUR VIEW OVER EASTERN KS.  TEMPERATURES OVER WESTERN CWA BEING
LIMITED BY MID-UPR LEVEL CLOUDINESS WHILE EAST OF SGF SUN HAS ALLOWED
TEMPS TO REACH CONVECTIVE TEMPS AND BREAK CAP INDICATED BY MORNING
SOUNDING.

EXPECT THIS ACTIVITY TO BE DIURNAL AND DIMINISH TOWARDS SUNSET.  WILL
NEED TO MONITOR UNTIL ZONES GO OUT BUT AT THE PRESENT TIME FEEL
MENTIONING SCT TSRA ACROSS CWA APPROPRIATE.

APPEARS NGM WAS CORRECT IN INGESTING OLD KS MCS VORTICITY CENTER
NORTHWARD INTO NORTHERN STREAM.  UNABLE TO VIEW GRIDDS DATA BUT NGM QPF
AND NCEP GUIDANCE CERTAINLY POINTS TOWARDS MCS DEVELOPMENT OVER SE KS
TONIGHT. EARLIER ZONES INTRODUCED POPS ACROSS CWA TONIGHT...WHICH IS
POSSIBLE SHOULD THE MCS FORM...BUT BEST CHANCES TO BE ACROSS SE KS INTO
FAR WRN MO TONIGHT.

12Z ETA CAME AROUND TO EARLIER NGM SOLUTION OF HAVING NORTHERN STREAM
DIG OUT A WEAK TROF ACROSS NRN SECTIONS OF THE RIDGE SETTING UP
NORTHWEST FLOW AND THE POSSIBILITY OF SCT CONVECTION THROUGHOUT
REMAINDER OF FORECAST PERIOD.

RECOMMENDATIONS...MAINTAIN CURRENT POPS AND INTRODUCE 30 POP ACROSS
REMAINDER OF FCST FOR JLN/SGF/UNO AREAS.  30 POP TONIGHT/50 MONDAY
ACROSS CENTRAL ZONES. WITH CLOUD DEBRIS EXPECT 85-90 DEGREE HIGHS
ACROSS CWA BOTH DAYS.

SGF EB 073/089 070/088 067 03343
JLN EB 074/090 071/089 068 03432

RUNNELS

In the hours before

Special weather statement, Jul 20, 1:00 PM CDT, 3 hours 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUL 20 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...HIGH SAFETY AND ISOLATED NON-SEVERE THUNDERSTORMS...

LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH TONIGHT WITH THE VERY
WARM AND MOIST AIRMASS REMAINING OVER THE REGION. TEMPERATURES AND
HEAT INDICES WILL NOT BE QUITE AS HIGH AS UPPER LEVEL CLOUDINESS
KEEPS TEMPERATURES SLIGHTLY COOLER OVER THE WEST...BUT HEAT INDICES WILL
AGAIN CLIMB TO OVER A 100 ACROSS SOUTH CENTRAL MISSOURI.

OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORM ACTIVITY WILL ONCE
AGAIN BE THE FOCUS FOR THE DEVELOPMENT OF ISOLATED THUNDERSTORMS
ACROSS THE REGION LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS.

UNLIKE THE PAST SEVERAL NIGHTS THERE WILL ALSO BE A CHANCE FOR
THUNDERSTORMS LATER IN THE NIGHT ASSOCIATED WITH AN OLD STORM SYSTEM
OVER KANSAS.  THE BEST CHANCE TO SEE THESE STORMS WILL BE ACROSS
SOUTHEAST KANSAS INTO FAR WESTERN MISSOURI.

WHILE SEVERE WEATHER IS NOT EXPECTED...ANY STORMS THAT DO DEVELOP WILL
PRODUCE HEAVY DOWNPOURS.  THE STORMS WILL MOVE SLOWLY DUE TO WEAK WINDS
ABOVE THE SURFACE MAKING SOME ISOLATED 1 TO 2 INCH RAIN AMOUNTS
POSSIBLE.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

RUNNELS

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.